The Annals of Statistics

Asymptotic distribution of conical-hull estimators of directional edges

Byeong U. Park, Seok-Oh Jeong, and Léopold Simar

Full-text: Open access

Abstract

Nonparametric data envelopment analysis (DEA) estimators have been widely applied in analysis of productive efficiency. Typically they are defined in terms of convex-hulls of the observed combinations of inputs×outputs in a sample of enterprises. The shape of the convex-hull relies on a hypothesis on the shape of the technology, defined as the boundary of the set of technically attainable points in the inputs × outputs space. So far, only the statistical properties of the smallest convex polyhedron enveloping the data points has been considered which corresponds to a situation where the technology presents variable returns-to-scale (VRS). This paper analyzes the case where the most common constant returns-to-scale (CRS) hypothesis is assumed. Here the DEA is defined as the smallest conical-hull with vertex at the origin enveloping the cloud of observed points. In this paper we determine the asymptotic properties of this estimator, showing that the rate of convergence is better than for the VRS estimator. We derive also its asymptotic sampling distribution with a practical way to simulate it. This allows to define a bias-corrected estimator and to build confidence intervals for the frontier. We compare in a simulated example the bias-corrected estimator with the original conical-hull estimator and show its superiority in terms of median squared error.

Article information

Source
Ann. Statist., Volume 38, Number 3 (2010), 1320-1340.

Dates
First available in Project Euclid: 8 March 2010

Permanent link to this document
https://projecteuclid.org/euclid.aos/1268056618

Digital Object Identifier
doi:10.1214/09-AOS746

Mathematical Reviews number (MathSciNet)
MR2662344

Zentralblatt MATH identifier
1189.62055

Subjects
Primary: 62G05: Estimation
Secondary: 62G20: Asymptotic properties

Keywords
Conical-hull asymptotic distribution efficiency data envelopment analysis DEA constant returns-to-scale CRS

Citation

Park, Byeong U.; Jeong, Seok-Oh; Simar, Léopold. Asymptotic distribution of conical-hull estimators of directional edges. Ann. Statist. 38 (2010), no. 3, 1320--1340. doi:10.1214/09-AOS746. https://projecteuclid.org/euclid.aos/1268056618


Export citation

References

  • Charnes, A., Cooper, W. W. and Rhodes, E. (1978). Measuring the inefficiency of decision making units. European J. Oper. Res. 2 429–444.
  • Farrell, M. J. (1957). The measurement of productive efficiency. J. Roy. Statist. Soc. Ser. A 120 253–281.
  • Gattoufi, S., Oral, M. and Reisman, A. (2004). Data envelopment analysis literature: A bibliography update (1951–2001). Socio-Economic Planning Sciences 38 159–229.
  • Gijbels, I., Mammen, E., Park, B. U. and Simar, L. (1999). On estimation of monotone and concave frontier functions. J. Amer. Statist. Assoc. 94 220–228.
  • Hall, P., Park, B. U. and Stern, S. (1998). On polynomial estimators of frontiers and boundaries. J. Multivariate Anal. 66 71–98.
  • Jeong, S.-O. (2004). Asymptotic distribution of DEA efficiency scores. J. Korean Statist. Soc. 33 449–458.
  • Jeong, S.-O. and Park, B. U. (2006). Large sample approximation of the distribution for convex-hull estimators of boundaries. Scand. J. Statist. 33 139–151.
  • Kneip, A., Park, B. U. and Simar, L. (1998). A note on the convergence of nonparametric DEA estimators for production efficiency scores. Econometric Theory 14 783–793.
  • Kneip, A., Simar, L. and Wilson, P. W. (2008). Asymptotics and consistent bootstraps for DEA estimators in non-parametric frontier models. Econometric Theory 24 1663–1697.
  • Korostelev, A., Simar, L. and Tsybakov, A. (1995). On estimation of monotone and convex boundaries. Publ. Inst. Statist. Univ. Paris 39 3–18.
  • Park, B. U. (2001). On nonparametric estimation of data edges. J. Korean Statist. Soc. 30 265–280.
  • Politis, D. N., Romano, J. P. and Wolf, M. (2001). On the asymptotic theory of subsampling. Statist. Sinica 11 1105–1124.
  • Simar, L. and Wilson, P. W. (2002). Nonparametric test of return to scale. European J. Oper. Res. 139 115–132.